Virginia, 2021Damaging Winds in Virginia, August 22, 2021
August 22, 2021 · NWS LWX · 3 events in 1 county or zone
An isolated thunderstorm produced wind damage over southeastern Fairfax County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm produced wind damage over southeastern Fairfax County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 22, 2:11 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 22, 2:11 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
311 PM EDT Sun Aug 22 2021
.SYNOPSIS...
An upper-level low will remain overhead today as Henri tracks
into New England. The upper low will move off to our east
tomorrow, allowing high pressure to build in for the first half
of the week. A cold front will approach the area from the north
toward the end of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
An upper level low remains situated overhead today. Meanwhile,
Henri has tracked into southern New England. An area of
stratiform rain is ongoing across northern and northeastern MD,
while thunderstorms are starting to fire beneath the upper low
across other portions of the forecast area. The area of
stratiform rain over northeast MD is expected to continue to
spread southeastward through the remainder of the afternoon into
tonight. Most of MD and DC will see on and off showers through
the night. This area of stratiform rain is having somewhat of a
stabilizing influence, thereby inhibiting thunderstorm
development in those areas. Elsewhere, storms may develop
through the afternoon, with southern MD experiencing the
greatest chance for storms. Current SPC mesoanalysis shows that
the area of 1000+ J/kg MLCAPE is now confined to south of DC and
east of the Blue Ridge. This will continue to be the area to
watch through the remainder of the afternoon. Virtually no flow
is present below 500 hPa and DCAPE values on the low side, so
storms shouldn't be big wind producers. However, the same
environmental characteristics will make it so storms are slow
movers. As a result, an instance or two of flash flooding can't
be ruled out where thunderstorms form. Locations near the
bay/south of DC stand the greatest chance of seeing a heavy rain
producing thunderstorm, as precipitable water values gradually
increase from around 1.25 inches along the Allegheny Front to
around 1.9 inches along the bay.
As mentioned before, the threat for showers will linger through
much of the overnight hours across the northeastern half of the
forecast area. Further to the southwest, any thunderstorm
activity will wind down shortly after dark. Some patchy fog may
form toward daybreak across southwestern portions of the
forecast area as winds go light and at least some clearing of
cloud cover occurs. Locations that receive rainfall during the
day will be most favored for fog formation overnight. Lows
tonight will be in the mid 60s to lower 70s for most.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The upper low that has been parked overhead all weekend will
finally lift off to our north and east tomorrow. This will lead
to height rises aloft. Despite northwesterly flow through a
deep layer, a very warm and humid airmass will remain in place
at the surface. Scattered thunderstorms are expected to develop
tomorrow afternoon in response to daytime heating. While a storm
can't be ruled out anywhere, locations to the east of the Blue
Ridge will be most favored for the development of storms, since
downslope west-northwesterly flow will have less of an influence
compared to the Shenandoah Valley. Model soundings show that
around 1000-1500 J/kg of MLCAPE is expected to develop by peak
heating. Around 20-25 knots of northwesterly flow will be
present through a deep layer, and with drier air moving in
aloft, DCAPE values will also be higher than preceding days.
These two factors will help to move storms along toward the
south and east. As a result, there shouldn't be any threat for
flash flooding, but stronger storms may produce gusty winds. Any
thunderstorm activity should quickly wind down after dark.
Heights will continue to rise aloft on Tuesday as high pressure
builds in at the surface. This will result in quiet weather
conditions across the area, with mostly sunny skies for all.
Conditions will remain hot and humid, with highs in the lower to
middle 90s and dewpoints in the upper 60s to lower 70s.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
High pressure returns to the region for the bulk of the week, with
hot and humid conditions and spotty afternoon thunderstorms.
Forecast progression overall looks a little slower (about a
day) than it did yesterday. Hottest and driest day of the long term
looks likely to be Wednesday in the wake of Henri with best
compressional heating as the system moves away and high pressure
builds in. This wanes Thursday and Friday as high pressure,
initially just to our west, shifts east and we start to get a
stronger flow of moist tropical air back northward across the
region. By Saturday into Sunday, we'll be watching a front
approaching from the north, which may start to focus the storm
development Saturday, then may stall in the area Sunday. Still
lots of uncertainty with this, but overall looks like a stormier and
cooling trend as we head into next weekend.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Prevailing VFR conditions are expected through Tuesday. VCTS
mentions have been removed from the terminals this afternoon, as
an area of stratiform precipitation across northeastern MD will
provide a stabilizing influence. There's still a very small
chance that a thunderstorm could pop up near DCA in the next
hour or so before that stabilizing influence reaches the
terminal. On and off showers are expected through the night at
DCA, BWI, MTN and IAD. A stray shower or brief thunderstorm
can't be ruled out at MRB or CHO late this afternoon into this
evening. Thunderstorms may be possible again tomorrow afternoon,
with DCA, BWI and MTN having the greatest chance for a passing
storm. Dry conditions are expected at the terminals on Tuesday.
Winds will be light today into tonight, before picking up out of
the west tomorrow. Winds may gust to around 15 knots tomorrow
afternoon. Lighter northwesterly winds are in the forecast for
Tuesday.
Generally VFR Wednesday through Friday under high pressure. Main
concern is for patchy early morning fog and isolated to scattered
afternoon/early evening thunderstorms. Best risk of both will be at
MRB and CHO. The risk likely is lowest on Wednesday with a gradual
increase in chances through Friday.
&&
.MARINE...
Sub-SCA level winds are expected through Tuesday. Prevailing
winds will be light out of the north today into tonight, before
turning out of the west tomorrow. Winds may gust to around 15
knots in westerly flow tomorrow, but aren't expected to reach
SCA criteria. Lighter northwesterly flow is expected on Tuesday.
SMWs may be needed for locally higher winds in thunderstorms
both this afternoon and tomorrow afternoon. No thunderstorms are
forecast over the waters on Tuesday.
Light winds likely prevail over Wednesday thru Friday under high
pressure. Only concern would be for an isolated thunderstorm
reaching the waters. The risk likely is lowest on Wednesday with a
gradual increase in chances through Friday.
&&
.TIDES/COASTAL FLOODING...
Latest guidance has continued to keep tidal anomalies lower. Most
sites with the exception of DC Waterfront and Annapolis will remain
below action stage over the next few days. Otherwise, not
anticipating any minor tidal flooding issues over the next few
days.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...RCM
AVIATION...RCM/KJP
MARINE...RCM/KJP
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Aug 22, 3:45 PM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
445 PM EDT Sun Aug 22 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-232045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
445 PM EDT Sun Aug 22 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
Isolated instances of flash flooding are possible today and
tonight in association with Henri, particularly near and
northeast of Baltimore.
An isolated severe thunderstorm is possible this afternoon into
the evening. Large hail and damaging winds are possible in the
strongest storms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary today.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-232045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
445 PM EDT Sun Aug 22 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
Isolated instances of flash flooding are possible today and
tonight in association with Henri, particularly near and
northeast of Baltimore.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary today.
MDZ001-501-502-VAZ503-504-WVZ501>506-232045-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
445 PM EDT Sun Aug 22 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation not expected at this time.
CJL
Thunderstorm Wind, Fairfax
- When
- August 22, 3:45 PM EST
- Where
- Fairfax County, 0.53 mi NE of Pohick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.706, -77.194
Wires blew down near the intersection of VA-611 Old Colchester Road and Stewart Road.
Thunderstorm Wind, Fairfax
- When
- August 22, 3:55 PM EST
- Where
- Fairfax County, 1.49 mi S of Pohick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.678, -77.201
A tree blew down on the Pohick Bay Golf Course.
Thunderstorm Wind, Fairfax
- When
- August 22, 4:10 PM EST
- Where
- Fairfax County, 2.85 mi SE of Colchester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Park/Forest Service
- Coordinates
- 38.647, -77.186
Seven trees blew down in Mason Neck State Park. Three to four inch in diameter tree limbs blew down along Harley Road next to the park.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Illinois, August 22, 20212 deaths · 2 events
- Rip Current in Wisconsin, August 22, 20211 death · 1 event
- Flash Flood and Hail in Nebraska, August 22 to 23, 2021$6.5 million · 1.75 in hail · 19 events
- Tropical Storm in Rhode Island, August 22, 2021$1.8 million · 8 events
- Tropical Storm and Flash Flooding in Connecticut, August 22, 2021$703,000 · 7 events
- Flash Flooding in Pennsylvania, August 22 to 23, 2021$161,000 · 11 events
- Hail and Damaging Wind in South Dakota, August 22, 2021$200,000 · 1.75 in hail · 4 events
- Tornadoes and Tropical Storm in Massachusetts, August 22 to 23, 2021$36,000 · EF0 · 14 events
- Flash Flooding in South Carolina, August 22, 2021$41,000 · 3 events
- Flash Flooding in New Jersey, August 22, 202131 events
- Tornado and Hail in South Dakota, August 22, 2021EF0 · 26 events
- Flash Flooding in New York, August 22, 2021$30,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967737, 967738, 967739.